# SDR CA151028005

- Difficulty date: October 27, 2015
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Grob G 120A
- Aircraft time: 4,487 hours
- Engine: Lyc AEIO540D4D5
- System (JASC): 2421 · AC Generator-Alternator
- Part: Wire
- Part number: 120A6002
- Condition: Shorted
- Location: Alternator
- Stage of operation: AP
- How discovered: O
- Nature of condition: H, B
- Precautionary procedure: O

## Discrepancy

(CAN) ON FINAL APPROACH , THE ALT OFF  RED ANNUNCIATOR ILLUMINATED. 5 SECONDS LATER THE Ï¿½VOLTÏ¿½ ANNUNCIATOR ILLUMINATED AS WELL. THE IP NOTED THAT THE BATTERY CURRENT DRAW WAS 63 AMPS. THE PILOT CONTINUED THE APPROACH WITH THE INTENTION TO LAND. THE CREW NOTED A BURNING SMELL. THE CREW LANDED WITHOUT FURTHER INCIDENT, TAXIED OFF THE RUNWAY AND SHUT THE AIRCRAFT DOWN.  MAINTENANCE FOUND THE MAIN LEAD TO THE ALTERNATOR HAD SHORTED TO THE OIL COOLER SHROUD AND WAS COMPLETELY SEVERED. THERE WAS HEAT DAMAGE TO THE SHROUD AS WELL AS A FEW OF THE OTHER WIRES SHARING THE SAME BUNDLE.  IN 2007 A GROB SB 1121-093 WAS ISSUED TO ADDRESS THIS ISSUE. THE SB HAD BEEN COMPLIED WITH, HOWEVER AT A RECENT ENGINE CHANGE, IT IS SUSPECTED THAT THE WIRING HAD BEEN SOMEWHAT REROUTED AND MAY HAVE ENDED UP LONGER THAN NEEDED. NORMALLY A LOOP IS LEFT ON CONNECTIONS, HOWEVER THE SB CALLS TO KEEP THE WIRES SHORT TO PREVENT CONTACT WITH THE OIL COOLER. THE MAINTENANCE MANUAL HAS TO GUIDANCE IN REGARDS TO THE WIRES WHEN INSTALLING THE ALTERNATOR.  SUGGEST AN AMENDMENT IN THE MAINTENANCE MANUAL TO ADVISE ON THE REQUIREMENT TO KEEP THE WIRES SHORT AND UP HIGH TO PREVENT CONTACT. ALSO SUGGEST A RUB STRIP ON THE OIL COOLER SHROUD THAT WOULD PREVENT SHORTING OUT IF A WIRE IS NOT IN THE PERFECT POSITION.
